I am a female, 75 years old and in good general health; a history of IBS, with annual colonoscopies for years, bulging disc in back, and high blood pressure which I control with medication. For the past 6 months I have been experiencing such distress, beginning with a tingling feeling in my arms which ultimately causes me great anxiety and an inability to feel at peace. My doctor said it was anxiety disorder and put me on Ativan (10mg) although I have taken only 1/2 pill because it makes me so drowsy. With no improvement, I called my doctore who called in Paxil for me (20mg). I took one and had a very bad reaction! Much worse than normal anxiety. He suggested I reduce it by half and I did. Now I am experiencing tingling also in my legs and feel quite depressed and disabled by this. Any idea what this could be? I need help! Thank you.
Hi Betty, I think you are experiencing anxiety symptoms. I would follow thru with the medications your doctor prescribed. I have been going thru a stressful time myself the last few months. Had muscle twitches, tingling, pins and needles feelings, etc. in my arms and legs. Was convinced I had some terrible illness. But my doctor thinks it is all due to high anxiety, which I've experienced on and off for years. I would also recommend cutting out caffeine and sugar from your diet and make sure you take a multi vitamin. And get out and take walks if you can. Alone or with a friend. Hope you feel better soon! Let us know how you're doing. You're going to be fine!
Hi, the recommendations from northcoast above are good for helping to relieve anxiety form any cause. However, at your age there are many cause of tingling in the arms and legs - a condition called neuropathy (nerve disease). I do not think it sounds like anxiety because you first noticed the tingling and then became very anxious about it. (understandably)
Symptoms like yours could result from a variety of things. The most common at your age would be Vitamin B-12 deficiency (as we age our ability to absorb B-12 from our diets diminishes). Also the absorption is decreased if you regularly take anything to lower the acid in your stomach. This would be antiacids, acid blockers (like Nexium, Zantac, Protonix, Prevacid, etc.)
The second most common cause would be Type II diabetes which can sneak up on you and show up first with tingling or buring in the extremities. If you haven't had a fasting sugar checked this year, have it done.
Finally another common cause is small blood vessel disease from hypertension. It's also called Peripheral Artery Disease. Very often there is noticeably poor circulation in the hands and feet and they may always feel cold.
There are also a myriad of neurological causes, but I would ask your Dr. about being checked for some of the routine disorders that cause tingling. Even if someone is known to have an anxiety disorder, it is inappropriate to dismiss new symptoms without at least a check of the common causes.
It's like this. Lets say someone has an Anxiety Disorder and they always complain of chest pain, and they're always afraid of a heart attack. Then one day they have a different kind of pain and they feel worse with it. Just because they have anxiety it doen't mean that they AREN'T having a heart attack. A doctor has to keep an open mind and not dismiss new symptoms by making assumptions. I'm not saying this is you, I'm just making up an example. If your doctor won't listen to your concerns, see someone else!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.